This was successfully posted to your pofile.
This box will close automatically in a few seconds. Close this window
We don't have an e-mail address on file for you. To use AAFP Connection, you must have an e-mail address in our records. Click Here
Possible Link Between Bisphosphonates, Esophageal Cancer Sparks FDA Review
Studies Examined to Date Show Conflicting Data
By News Staff
The largest studies the FDA has reviewed to date are two epidemiologic studies that used the same patient database -- the United Kingdom's General Practice Research Database -- but arrived at quite different conclusions. Although one of these studies found no increase in the risk of esophageal cancer with oral bisphosphonate use, the second study found a doubling of the esophageal cancer risk among patients who had 10 or more prescriptions for the drugs or who had taken them for more than three years.
- The FDA is reviewing safety data on oral bisphosphonates and an elevated risk for esophageal cancer associated with their use.
- Two studies on this risk that used the same database produced conflicting results.
- At this time, says the FDA, the benefits of bisphosphonates in reducing the incidence of serious fractures in people with osteoporosis continue to outweigh the risks.
The FDA issued the following information for physicians:
- there are insufficient data to recommend endoscopic screening of asymptomatic patients;
- esophagitis and other esophageal events have been reported, particularly in patients who do not follow the specific directions for use of oral bisphosphonates; and
- patients should be instructed to carefully follow the directions for use of the drugs. Oral bisphosphonates -- with the exception of risedronate delayed-release, which is marketed as Atelvia -- should be taken with a full glass of plain water just after awakening in the morning. Risedronate delayed-release should be taken immediately after breakfast. Patients should not lie down or eat or drink anything for at least 30-60 minutes after taking any oral bisphosphonate.
The FDA previously reviewed safety data related to nonserious atrial fibrillation with bisphosphonate use, but the agency found no clear association. Last year, the agency alerted physicians to the risk of atypical fractures of the femur in patients taking bisphosphonates.
Physicians are encouraged to report adverse events involving bisphosphonate drugs to the FDA's MedWatch program.